Missouri, 2021

Tornadoes and Flash Flooding in Missouri, June 24 to 26, 2021

June 24 to 26, 2021 · NWS EAX · 40 events in 18 counties and zones

Late in the afternoon, and through the evening hours on June 24 a cluster of storms over southeast Nebraska congealed into a line of thunderstorms that focused across northern Missouri. Most notably within this line of storms was a cluster of QLCS tornadoes that formed in Grundy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$10,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Late in the afternoon, and through the evening hours on June 24 a cluster of storms over southeast Nebraska congealed into a line of thunderstorms that focused across northern Missouri. Most notably within this line of storms was a cluster of QLCS tornadoes that formed in Grundy County. There may have been other tornadoes associated with circulations that were noted on radar, but emergency management confirmed damage consistent with tornadoes near Trenton and Laredo Missouri. Most of the damage was minor, but some grain bins being blown off their foundation was the highlight of the damage in the area. Rainfall was the other big story with this event as some areas received 6 to 10 inches of rain. Despite the excessive rain, the flash flooding was rather minor, however there were still numerous roads closed, and areas near Excelsior Springs were especially hard hit as the Fishing River rose out of its banks. Another semi-dramatic event occurred along I-29 just north of St. Joseph, where a crane that was being used to do road construction became unbalanced and tipped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 24, 5:54 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 24, 5:54 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
654 PM CDT Thu Jun 24 2021

.Discussion...
Issued at 315 PM CDT THU JUN 24 2021

Key Messages:

- Severe weather and flash flooding expected this evening/overnight
across parts of the area.

- A flash flood watch is in effect from Thursday afternoon into
Saturday morning.

Atmospheric recover is underway with a strongly unstable airmass
already in place over far northwest Missouri into eastern Kansas.
The remainder of the area will continue to destabilize as further
surface heating/mixing and moisture advection occurs this
afternoon. Robust convection is expected to develop late this
afternoon into the early evening, most likely in areas of
northeast Kansas into northwest and northern Missouri. The initial
activity will have the potential to be semi-discrete, with the
potential for very large hail and an isolated tornado. Over time,
updrafts will tend to consolidate into one or more line(s) of
thunderstorms and move east/southeast across the CWA. An
increasing threat of damaging straight-line winds will materialize
with these storms. Over time, repeated rounds of convection over
the same areas will be possible into the evening and overnight
hours, with flash flooding a growing concern. The cold front is
expected to make slow progress southeastward on Friday, setting
the stage once again for another round of thunderstorms - with the
potential for severe weather and flash flooding for most areas
across the CWA.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 653 PM CDT THU JUN 24 2021

Thunderstorms are moving into far NE KS and NW MO. These storms
are expected to merge into a line and start moving southward
during the evening and overnight hours. STJ is first with time of
arrival within the next hour or two. The complex is expected to
make it to MCI/MKC around 03Z-04Z then IXD shortly thereafter.
Expected hazards include heavy rain, frequent lightning, gusty
winds, and hail. Thunderstorms are expected to linger behind the
line slowly following it out of the area after midnight. Another
band of showers is possible at IXD during the morning hours
before sunrise.

Friday should see a break in the thunderstorm activity for most of
the morning and much of the afternoon. Southerly winds are
expected throughout the day Friday. Storms with heavy rain,
frequent lightning, hail, and high winds are expected to return
Friday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Saturday morning for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Blair
Aviation...Pesel
Hazardous weather outlook, Jun 24, 4:22 AM CST, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Thu Jun 24 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Thu Jun 24 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A line of thunderstorms will work south through the region this
morning. Gusty winds will be possible with this line of storms.
Additional storms are expected to develop this evening. Some of these
storms will be capable of producing large hail to two inches in
diameter, winds up to 80 mph, locally heavy rainfall leading to flash
flooding and isolated tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Additional thunderstorms are expected Friday afternoon/evening and
Saturday afternoon/evening. Some of these storms could produce large
hail and damaging winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 10 thunderstorm wind, 9 flood, 3 tornado, 1 hail. Local standard time, as filed.

Hail, Atchison

When
June 24, 6:18 PM CST to 6:19 PM CST
Where
Atchison County, 4.18 mi N of Watson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -95.620

Flash Flood, Mercer

When
June 24, 6:45 PM CST to 7:45 PM CST
Where
Mercer County, 1.76 mi ENE of Modena to 0.88 mi E of Modena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.312, -93.650

Emergency management reported that gravel roads just west of Route U were running over with water.

Thunderstorm Wind, Andrew

When
June 24, 6:53 PM CST to 6:56 PM CST
Where
Andrew County, 0.69 mi N of Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.940, -94.830

Public estimated a 60 mph wind gust.

Flash Flood, Mercer

When
June 24, 7:40 PM CST to 8:40 PM CST
Where
Mercer County, 0.56 mi NW of Princeton to 1.46 mi ENE of Princeton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.406, -93.588

An ambulance barn was evacuated due to flooding rains.

Thunderstorm Wind, Harrison

When
June 24, 7:45 PM CST to 7:48 PM CST
Where
Harrison County, Bethany
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -94.030

Fire department reported 60 to 70 mph wind, and emergency management reported power poles down in Bethany.

Thunderstorm Wind, Harrison

When
June 24, 7:45 PM CST to 7:48 PM CST
Where
Harrison County, Bethany
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.270, -94.030

There was a report of 65 mph wind with power poles down in Bethany.

Thunderstorm Wind, Daviess

When
June 24, 7:50 PM CST to 7:53 PM CST
Where
Daviess County, 1.36 mi S of Pattonsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.030, -94.129

Four power poles were down on Highway 69.

Thunderstorm Wind, Daviess

When
June 24, 7:50 PM CST to 7:53 PM CST
Where
Daviess County, 0.59 mi SW of Jameson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.015, -93.989

A power line and tree was down just north of Jameson near Kodiak and Highway 13.

Thunderstorm Wind, Grundy

When
June 24, 8:00 PM CST to 8:03 PM CST
Where
Grundy County, 2.64 mi W of Edinburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.750

Emergency management reported 60 mph winds.

Tornado, Grundy

When
June 24, 8:13 PM CST to 8:15 PM CST
Where
Grundy County, 0.92 mi SSW of Tindall to 1.52 mi ESE of Tindall
Rating
EF0
Path length
1.66 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.157, -93.605

An embedded QLCS tornado moved through rural parts of Grundy County. The bulk of the damage as powerlines and trees, with minor structure damage.

Flash Flood, Buchanan

When
June 24, 8:15 PM CST to 9:15 PM CST
Where
Buchanan County, St Joseph to 2.01 mi W of South St Joseph
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.770, -94.850

There were reports of several streets with several inches or running water.

Thunderstorm Wind, Buchanan

When
June 24, 8:15 PM CST to 8:18 PM CST
Where
Buchanan County, St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.770, -94.850

The 911 dispatch center reported 60 mph wind in St. Joseph.

Thunderstorm Wind, Grundy

When
June 24, 8:15 PM CST to 8:18 PM CST
Where
Grundy County, Trenton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.620

Numerous trees were down across Trenton after 60 to 70 mph wind went through the city.

Tornado, Grundy

When
June 24, 8:17 PM CST to 8:22 PM CST
Where
Grundy County, 4.09 mi NNW of Dunlap to 2.25 mi WNW of Galt
Rating
EF0
Path length
5.63 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.171, -93.519

A QLCS tornado formed within a squall line that moved through Grundy County. Most of the damage was relegated to trees, powerlines, and some minor structure damage in the area.

Tornado, Grundy

When
June 24, 8:18 PM CST to 8:21 PM CST
Where
Grundy County, 1.85 mi NNW of Laredo to 2.38 mi S of Lindley
Rating
EF1
Path length
4.88 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
40.056, -93.458

Another QLCS tornado formed within a squall line across Grundy County. Local emergency management conducted the survey and came across several barns heavily damaged along the path, with the most significant damage coming near JJ and E, where two grain bins were caved in and moved off their foundation.

Thunderstorm Wind, Grundy

When
June 24, 8:20 PM CST to 8:23 PM CST
Where
Grundy County, 3.19 mi SSE of Dunlap
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.450

Route V was closed due to several trees in the road.

Flash Flood, Harrison

When
June 24, 8:55 PM CST to 9:55 PM CST
Where
Harrison County, 3.66 mi WNW of Blue Ridge to 1.28 mi ENE of Mitchellville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.223, -93.993

Several roads and highways had running water in and around Bethany.

Flash Flood, Andrew

When
June 24, 9:07 PM CST to 10:07 PM CST
Where
Andrew County, 0.87 mi NE of Amazonia to 1.69 mi NNW of Amazonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.890, -94.890

A construction crane along I-29 near Amazonia started tipping over due to erosion from rapid running water on a nearby creek.

Flash Flood, Mercer

When
June 24, 9:10 PM CST to 10:10 PM CST
Where
Mercer County, 0.68 mi S of Princeton Kaufman Ar to 1.73 mi WSW of Princeton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.410, -93.600

Water rescues occurred at Highway 136 and Highway 65 in Princeton.

Thunderstorm Wind, Randolph

When
June 24, 10:14 PM CST to 10:17 PM CST
Where
Randolph County, 0.87 mi SE of Renick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.340, -92.410

Storm spotter reported 60 mph wind near Renick.

Flash Flood, Andrew

When
June 24, 11:15 PM CST to June 25, 12:15 AM CST
Where
Andrew County, 1.33 mi NNW of Amazonia to 2.37 mi WSW of Amazonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.897, -94.912

After several rounds of rain caused flash flooding water rescues were taking place in and around Amazonia.

Flash Flood, Holt

When
June 24, 11:26 PM CST to June 25, 12:26 AM CST
Where
Holt County, 2.78 mi E of Craig to 2.5 mi NNW of Mound City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.195, -95.318

Interstate 29 was closed between mile marker 84 and mile marker 92 due to water running over the road.

Flash Flood, De Kalb

When
June 25, 12:52 AM CST to 1:52 AM CST
Where
De Kalb County, 1.17 mi NNE of Amity to 1.68 mi S of Amity
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.886, -94.444

Portions of Highway J were overflowing with water.

Flash Flood, Saline

When
June 25, 3:20 AM CST to 4:20 AM CST
Where
Saline County, 1.88 mi SSE of Stanhope to 2.39 mi W of Marshall Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.146, -93.234

Multiple cars were stuck in running water in Marshall.

Flash Flood, Saline

When
June 25, 5:03 AM CST to 6:03 AM CST
Where
Saline County, 1.63 mi SSE of Stanhope to 3.37 mi NW of Hardeman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.148, -93.238

Several roads across Saline County were overrun with running water.

Flash Flood, De Kalb

When
June 25, 5:08 AM CST to 6:08 AM CST
Where
De Kalb County, 2.84 mi NW of Clarksdale to 2.62 mi SW of Clarksdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.851, -94.605

Numerous roads across Dekalb County were submerged, with some water rescues in Clarksdale.

Flash Flood, Cooper

When
June 25, 5:21 AM CST to 6:21 AM CST
Where
Cooper County, 1.5 mi ENE of Boonville to 1.3 mi E of Boonville Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.981, -92.706

Several roads were flooding with running water in Boonville.

Flash Flood, Carroll

When
June 25, 5:32 AM CST to 6:32 AM CST
Where
Carroll County, 5.21 mi SSE of Mandeville to 3.33 mi NW of Sugartree
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.414, -93.602

Numerous roads in Carroll County, including in Carrollton were impassible due to running water.

Flash Flood, Ray

When
June 25, 5:36 AM CST to 6:36 AM CST
Where
Ray County, 1.83 mi E of Vibbard to 1.71 mi SSE of Ca Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.381, -94.116

Numerous water rescues occurred across Ray County.

Flood, Ray

When
June 25, 7:10 AM CST to 10:10 AM CST
Where
Ray County, 0.29 mi NNW of Orrick to 0.84 mi E of Albany
Cause
Heavy Rain
Reported by
Public
Coordinates
39.224, -94.133

Social media report of a gas station experiencing flooding along Highway 210 near Orrick.

Flood, Clay

When
June 25, 7:19 AM CST to 1:19 PM CST
Where
Clay County, 4.04 mi WNW of Excelsior Spgs to 3.59 mi SSW of Prathersville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.381, -94.294

Due to heavy rain and quick rise along the Fishing River several streets and businesses in Excelsior Springs flooded. The extent of the damage, from a monetary value is unknown.

Flood, Ray

When
June 25, 7:28 AM CST to 10:28 AM CST
Where
Ray County, 1.55 mi W of Knoxville to 0.52 mi WSW of Knoxville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.453, -94.049

There was a social media report of a pond overtopping.

Flash Flood, Caldwell

When
June 25, 7:47 AM CST to 8:47 AM CST
Where
Caldwell County, 2.78 mi NNW of Polo to 3.49 mi SW of Polo
Cause
Heavy Rain
Reported by
Public
Coordinates
39.586, -94.073

The sewage treatment plant in Polo was flooded.

Flood, Caldwell

When
June 25, 8:00 AM CST to 11:00 AM CST
Where
Caldwell County, 0.47 mi ESE of Polo to 0.84 mi NE of Polo
Cause
Heavy Rain
Reported by
Public
Coordinates
39.547, -94.042

Several roads in and around Polo were flooded, and a few vehicles stalled under the railroad viaduct in Polo.

Flood, Caldwell

When
June 25, 8:25 AM CST to 11:25 AM CST
Where
Caldwell County, 3.83 mi NNW of Cowgill to 4.2 mi ENE of Kingston
Cause
Heavy Rain
Reported by
Public
Coordinates
39.621, -93.957

There was a social media report of some flooding over Highway F near Cowgill.

Flood, Cooper

When
June 25, 9:56 AM CST to 12:56 PM CST
Where
Cooper County, 0.36 mi ESE of Boonville Arpt to 2.22 mi E of Boonville Viertel Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.978, -92.744

Several roads in and around Boonville were flooded. State Highways 5, B, and 87 were all close due to the heavy rain.

Flash Flood, Cass

When
June 25, 4:48 PM CST to 5:48 PM CST
Where
Cass County, 2.54 mi W of Garden City to 2.6 mi W of Lone Tree
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.574, -94.247

Several roads were underwater in and around Harrisonville, namely Highway 291 near Home Farm Road and 283rd Road near Kauffman Road.

Flood, Clinton

When
June 25, 4:48 PM CST to 7:48 PM CST
Where
Clinton County, 1.95 mi WSW of Plattsburg Arpk Arpt to 1.9 mi E of Plattsburg Arpk Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.589, -94.504

Highway Y at Plattsburg and Hwy 116 were flooded and impassible.

Flood, Daviess

When
June 25, 6:00 PM CST to 9:00 PM CST
Where
Daviess County, 0.87 mi NE of Alta Vista to 0.58 mi WNW of Alta Vista
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.910, -94.190

Water was over the road on Highway 6 near Alta Vista.

Flood, Clinton

When
June 26, 8:00 AM CST
Where
Clinton County, 2.3 mi S of Gower
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
0 direct, 3 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.587, -94.604

Well after rain had ended, Castille Creek was high enough to cover the road at County Line road. The vehicle entered the flooded waters and was swept off the road into a nearby field, where one occupant drowned. Three others were able to get out of the vehicle or be rescued. The time of this occurrence was taken from news reports.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Clinton2021-06-2652FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969877, 969824, 970234, 969831, 969878, 970237, 970238, 970239, 970240, 967490, 969833, 970241, 970242, 967499, 967504, 970243, 969836, 969841, 969843, 970244, 969820, 969850, 969851, 969854, 969857, 969859, 969861, 969865, 969866, 969941, 969944, 970214, 969869, 970215, 970216, 970220, 969874, 970231, 970232, 977284.